Alert archive / Ohio / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 23, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at May 22, 2018, 3:23 PM EDT for Ashland County, Richland County, Ohio. It was in force for 52 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2018, 3:23 PM EDT (19:23 UTC)
- Expired
- May 22, 2018, 4:15 PM EDT
- In force
- 52 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Ashland County, OH, Richland County, OH
The radar
The Cleveland radar (KCLE), 89 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 3:50 PM EDT | HAIL 0.75 | Ashland, OH | |
| May 22, 4:00 PM EDT | HAIL 1 | Ashland, OH | HAIL FELL ON 71 AND STATE ROUTE 250. |
| May 22, 4:18 PM EDT | HAIL 0.75 | 6 N Mansfield, OH |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 37 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 1:42 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.4 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 45 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 768 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
989
WUUS51 KCLE 221923
SVRCLE
OHC005-139-222015-
/O.NEW.KCLE.SV.W.0023.180522T1923Z-180522T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
323 PM EDT TUE MAY 22 2018
The National Weather Service in Cleveland has issued a
* Severe Thunderstorm Warning for...
Eastern Richland County in north central Ohio...
Ashland County in north central Ohio...
* Until 415 PM EDT
* At 323 PM EDT, a severe thunderstorm was located near Ashland,
moving southeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect damage to
trees and power lines.
* Locations impacted include...
Mansfield, Ashland, Lexington, Loudonville, Bellville, Hayesville,
Savannah, Polk, Butler, Perrysville, Lucas, Jeromesville, Bailey
Lakes, Mifflin, Rowsburg, Mohicanville, Nankin, Shenandoah and
Olivesburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4057 8255 4079 8257 4096 8247 4097 8213
4089 8212 4067 8213 4067 8222 4057 8222
4055 8235 4055 8250
TIME...MOT...LOC 1923Z 295DEG 32KT 4085 8243
HAIL...1.00IN
WIND...60MPH
$$
LaPlante2 follow-up statements
273
WWUS51 KCLE 221953
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
353 PM EDT TUE MAY 22 2018
OHC139-222002-
/O.CAN.KCLE.SV.W.0023.000000T0000Z-180522T2015Z/
Richland OH-
353 PM EDT TUE MAY 22 2018
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN RICHLAND COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 900 PM EDT for
north central and northeastern Ohio.
LAT...LON 4075 8237 4078 8238 4080 8239 4086 8241
4095 8233 4097 8213 4089 8212 4072 8213
4072 8226
TIME...MOT...LOC 1952Z 289DEG 32KT 4084 8208
$$
OHC005-222015-
/O.CON.KCLE.SV.W.0023.000000T0000Z-180522T2015Z/
Ashland OH-
353 PM EDT TUE MAY 22 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR CENTRAL ASHLAND COUNTY...
At 352 PM EDT, a severe thunderstorm was located 7 miles west of
Wooster, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect damage to
trees and power lines.
Locations impacted include...
Ashland, Hayesville, Polk, Jeromesville, Mifflin, Mohicanville,
Nankin and Rowsburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4075 8237 4078 8238 4080 8239 4086 8241
4095 8233 4097 8213 4089 8212 4072 8213
4072 8226
TIME...MOT...LOC 1952Z 289DEG 32KT 4084 8208
HAIL...1.00IN
WIND...60MPH
$$
Clark021
WWUS51 KCLE 222010
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
410 PM EDT TUE MAY 22 2018
OHC005-222019-
/O.EXP.KCLE.SV.W.0023.000000T0000Z-180522T2015Z/
Ashland OH-
410 PM EDT TUE MAY 22 2018
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ASHLAND COUNTY WILL
EXPIRE AT 415 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until 900 PM EDT for
north central and northeastern Ohio.
LAT...LON 4075 8237 4078 8238 4080 8239 4086 8241
4095 8233 4097 8213 4089 8212 4072 8213
4072 8226
TIME...MOT...LOC 2009Z 295DEG 32KT 4080 8197
$$
LaPlanteWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:15 PM EDT, 8 minutes earlier.
Area forecast discussion, May 22, 3:15 PM EDT, 8 minutes before
Area Forecast Discussion National Weather Service Cleveland OH 315 PM EDT Tue May 22 2018 .SYNOPSIS... A cold front across NW OH will push SE of the forecast area this evening. High pressure will build south across the Central Great Lakes Wednesday then drift east and move off the Mid Atlantic Coast Friday. Expect dry conditions with a gradual warming trend into the weekend. && .NEAR TERM /THROUGH WEDNESDAY/... Severe thunderstorm watch 115 is in effect until 9PM. Cold front near a Port Clinton to Findlay line. Capes ahead of the front between 1500-200 j/kg with 30 knots of shear. Convection will push SE of the forecast area toward 00z and the front will push south of the forecast area by midnight local. Overnight high pressure will gradually build into the Central Great lakes ushering in dry conditions. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... High pressure will dominate the region Thursday into early Friday. The high will shift east of the are on Friday with an increase in low level moisture into Saturday. An upper level trough will be approaching on Saturday so chances of thunderstorms will be on the increase. Temperatures will be above seasonal averages through the short term period. && .LONG TERM /SATURDAY THROUGH TUESDAY/... The upper level trough will cross the region Saturday night with a weak front sagging into the area. This frontal boundary will likely be the focus for thunderstorms on Sunday. Another weakening cold front will move toward the region Monday night into Tuesday with chances of thunder remaining in the forecast. Temperatures will remain near to slightly above seasonal averages. && .AVIATION /18Z Tuesday THROUGH Sunday/... Cold front just SE of Tol area with broken line of showers developing ahead of it, from Lake Erie SW into Central IN. It will become the focus of convection later this afternoon. Convection should push SE of forecast area by 00z. Stratus deck MVFR with areas of IFR will develop behind the front overnight. Skies gradually scatter out from the NW late tonight as high pressure builds over the Great Lakes. High pressure will remain over the forecast area into the weekend. OUTLOOK...VFR. && .MARINE... Cold front currently crossing the lake and will be south of it by early evening. High pressure will then build into the region and persist into early Friday. Southwesterly winds on Wednesday may build waves to 2 to 4 feet for a brief period from Conneaut to Ripley. Winds will become light and variable Wednesday night into early Friday. Southwesterly winds increase on on Friday and continue into Saturday. At this time it does not appear waves will build enough to warrant a small craft advisory. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...DJB NEAR TERM...DJB SHORT TERM...Mullen LONG TERM...Kosarik/Mullen AVIATION...DJB MARINE...Mullen
Hazardous weather outlook, May 22, 9:12 AM EDT, 6 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 912 AM EDT Tue May 22 2018 OHZ020>023-029>033-037-038-047-231315- Medina-Summit-Portage-Trumbull-Richland-Ashland-Wayne-Stark-Mahoning- Morrow-Holmes-Knox- 912 AM EDT Tue May 22 2018 This Hazardous Weather Outlook is for north central Ohio and northeast Ohio. .DAY ONE...Today and Tonight. Scattered thunderstorms will develop this afternoon and evening ahead of an approaching cold front. Some of the thunderstorms may be strong to severe. The greatest threat will be from damaging winds. The thunderstorms may also produce brief heavy rain which may cause ponding of water and minor flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ061-142>149-162>169-OHZ003-006>014-017>019-027-028-036-089- PAZ001>003-231315- Lake Erie open waters from Ripley to Buffalo NY- Lake Erie nearshore waters from Maumee Bay to Reno Beach OH- Lake Erie nearshore waters from Reno Beach to The Islands OH- Lake Erie nearshore waters from The Islands to Vermilion OH- Lake Erie nearshore waters from Vermilion to Avon Point OH- Lake Erie nearshore waters from Avon Point to Willowick OH- Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH- Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie nearshore waters from Conneaut OH to Ripley NY- Lake Erie open waters from Maumee Bay to Reno Beach OH- Lake Erie open waters from Reno Beach to The Islands OH- Lake Erie open waters from The Islands to Vermilion OH- Lake Erie open waters from Vermilion to Avon Point OH- Lake Erie open waters from Avon Point to Willowick OH- Lake Erie open waters from Willowick to Geneva-on-the-Lake OH- Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood- Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland- Hancock-Seneca-Huron-Wyandot-Crawford-Marion-Ashtabula Lakeshore- Northern Erie-Southern Erie- 912 AM EDT Tue May 22 2018 This Hazardous Weather Outlook is for Lake Erie, north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 22, 2:26 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
226 PM EDT TUE MAY 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0218 PM HAIL NORTH ROYALTON 41.31N 81.75W
05/22/2018 E1.00 INCH CUYAHOGA OH AMATEUR RADIO
HAIL LASTED FOR 1 MINUTE
&&
RILEYLocal storm report, May 22, 2:27 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
227 PM EDT TUE MAY 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM HAIL PARMA HEIGHTS 41.39N 81.76W
05/22/2018 E0.75 INCH CUYAHOGA OH AMATEUR RADIO
&&
RILEYSpecial weather statement, May 22, 2:34 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Cleveland OH
234 PM EDT TUE MAY 22 2018
OHZ017-018-027-221930-
Seneca-Wyandot-Hancock-
234 PM EDT TUE MAY 22 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SENECA...NORTHERN
WYANDOT AND HANCOCK COUNTIES...
At 233 PM EDT, a strong thunderstorm was located near Arcadia, or 7
miles southwest of Fostoria, moving east at 35 mph.
Winds in excess of 40 mph, torrential rainfall, and half inch hail
are possible with this storm.
Locations impacted include...
Findlay, Tiffin, Fostoria, McComb, Sycamore, Arcadia, Rawson, Vanlue,
Van Buren, New Riegel, Carey, Benton Ridge and Bascom.
Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4117 8379 4116 8315 4088 8318 4096 8388
4117 8388
TIME...MOT...LOC 1833Z 273DEG 31KT 4107 8349
ClarkLocal storm report, May 22, 2:45 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
245 PM EDT TUE MAY 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0219 PM HAIL BROADVIEW HEIGHTS 41.32N 81.68W
05/22/2018 E1.25 INCH CUYAHOGA OH PUBLIC
ESTIMATED 1 TO 1.5 INCH HAIL STONES. REPORTED VIA TWITTER
WITH VIDEO OF HAIL.
&&
RILEYSpecial weather statement, May 22, 2:47 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Cleveland OH
247 PM EDT TUE MAY 22 2018
OHZ010-019-221945-
Huron-Lorain-
247 PM EDT TUE MAY 22 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HURON AND
SOUTHWESTERN LORAIN COUNTIES...
At 246 PM EDT, a strong thunderstorm was located over Wakeman, or 11
miles east of Norwalk, moving east at 35 mph.
Torrential rainfall, winds in excess of 30 mph, and pea size hail
are possible with this storm.
Locations impacted include...
Norwalk, Wellington, Milan, Northern Milan, Wakeman, Oberlin,
Lagrange, Penfield, Pittsfield, Monroeville and Kipton.
Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4129 8256 4126 8198 4120 8198 4120 8207
4115 8207 4114 8209 4118 8268 4128 8277
TIME...MOT...LOC 1846Z 273DEG 31KT 4124 8238
ClarkLocal storm report, May 22, 3:16 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
316 PM EDT TUE MAY 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM TSTM WND DMG 5 W NEW WASHINGTON 40.96N 82.95W
05/22/2018 CRAWFORD OH LAW ENFORCEMENT
WIRES DOWN AND A TREE.
&&
WILLARDThe office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 8:41 PM EDT | Special Weather Statement | CLE | Knox | 64 min |
| May 21, 8:54 PM EDT | Areal Flood Advisory | CLE | Ashland, Crawford, Knox, Marion, Morrow, Richland | 3 hr |
| May 21, 9:07 PM EDT | Special Weather Statement | CLE | Ashland, Holmes, Wayne | 53 min |
| May 21, 9:30 PM EDT | Flash Flood Warning | CLE | Ashland, Morrow, Richland | 6 hr |
| May 21, 10:00 PM EDT | Special Weather Statement | CLE | Holmes, Stark, Wayne | 60 min |
| May 21, 10:11 PM EDT | Areal Flood Advisory | CLE | Holmes, Wayne | 3 hr |
| May 21, 11:44 PM EDT | Areal Flood Advisory | CLE | Knox, Morrow | 3 hr |
| May 22, 1:23 PM EDT | Severe Thunderstorm Warning | CLE | Cuyahoga, Lorain | 52 min |
| May 22, 2:08 PM EDT | Special Weather Statement | CLE | Seneca | 22 min |
| May 22, 2:12 PM EDT | Severe Thunderstorm Warning | CLE | Cuyahoga, Medina, Summit | 44 min |
| May 22, 2:16 PM EDT | Severe Thunderstorm Warning | CLE | Crawford, Huron, Seneca, Wyandot | 59 min |
| May 22, 2:34 PM EDT | Special Weather Statement | CLE | Hancock | 56 min |
| May 22, 2:43 PM EDT | Severe Thunderstorm Warning | CLE | Portage | 47 min |
| May 22, 2:46 PM EDT | Severe Thunderstorm Warning | CLE | Trumbull | 44 min |
| May 22, 2:47 PM EDT | Special Weather Statement | CLE | Huron | 58 min |
| May 22, 3:12 PM EDT | Severe Thunderstorm Warning | CLE | Crawford, Seneca, Wyandot | 63 min |
| May 22, 3:16 PM EDT | Areal Flood Advisory | CLE | Crawford, Richland, Seneca, Wyandot | 3 hr |
| May 22, 3:17 PM EDT | Severe Thunderstorm Warning | CLE | Hancock | 43 min |
| May 22, 3:27 PM EDT | Severe Thunderstorm Warning | CLE | Trumbull | 22 min |
| May 22, 3:42 PM EDT | Areal Flood Advisory | CLE | Trumbull | 3 hr |
| May 22, 3:58 PM EDT | Special Weather Statement | CLE | Wayne | 47 min |
| May 22, 4:00 PM EDT | Special Weather Statement | CLE | Mahoning | 30 min |
| May 22, 4:15 PM EDT | Special Weather Statement | CLE | Ashland, Richland | 45 min |
| May 22, 4:22 PM EDT | Severe Thunderstorm Warning | CLE | Ashland, Holmes, Knox, Morrow, Richland, Wayne | 53 min |
| May 22, 4:36 PM EDT | Special Weather Statement | CLE | Stark, Wayne | 39 min |
| May 22, 4:57 PM EDT | Severe Thunderstorm Warning | CLE | Stark | 33 min |
| May 22, 5:16 PM EDT | Special Weather Statement | CLE | Holmes, Stark | 44 min |
| May 22, 5:27 PM EDT | Severe Thunderstorm Warning | CLE | Holmes, Stark | 18 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.